Arizona, 2021

Heat in Arizona, August 29 to 31, 2021

August 29 to 31, 2021 · NWS PSR · 6 events in 4 counties and zones

High pressure centered near the Four Corners led to above normal temperatures at the end of August. High temperatures in Phoenix peaked on the 29th at 108 degrees, while low temperatures were in the upper 80s most mornings.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
12
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

High pressure centered near the Four Corners led to above normal temperatures at the end of August. High temperatures in Phoenix peaked on the 29th at 108 degrees, while low temperatures were in the upper 80s most mornings. According to the Maricopa County Department of Public Health, 12 heat-associated fatalities occurred during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 29, 3:06 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 29, 3:06 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
306 PM MST Sun Aug 29 2021

.SYNOPSIS...
The best storm chances will continue to favor higher terrain
areas through Monday, but some isolated showers or storms and
gusty winds could impact the lower deserts. Very warm conditions
will remain across the region through Monday, but with highs
lowering to near normal by Monday. Attention then turns toward an
influx of tropical moisture into the region starting Tuesday with
shower and storm chances increasing starting Tuesday afternoon. A
threat for heavy rainfall and localized flooding should then
affect portions of southern and central Arizona for Wednesday,
possibly lasting into Thursday. Below normal temperatures are also
expected for the latter half of the coming week.

&&

.DISCUSSION...
A persistent band of showers and storms, with moderate to heavy
rainfall, developed this morning near Yuma and lasted into the
early afternoon. The rain-cooled air and cloud cover through
these areas will likely keep temperatures from reaching excessive
levels this afternoon. Whereas, areas in southeast CA and
southwest AZ with more sunshine are likely to still reach highs up
to 110-113F. Temperatures through south-central AZ are expected
to be a few degrees warmer than yesterday with highs in the mid to
upper 100s.

In regards to storm chances through the rest of this afternoon,
objective analysis shows the greatest moisture and instability
being in the Lower Colorado River Valley, with MLCAPE up to
1000-1500 J/kg, and marginal instability across the rest of the
CWA. There is still a considerable amount of CIN analyzed across
the lower deserts, with ACARS soundings in Phoenix showing roughly
-150 to -200 J/kg. This should greatly limit convection over the
 lower deserts as long as it hold. With the cap over the lower
 deserts, most convection is expected to develop over higher
 terrain of northern and eastern AZ, as well JTNP in southeast CA
 and portions of La Paz county. Mid level lapse rates are steep,
 increasing to the north, with 8 C/km and above in northern AZ.
 So, there is potential for robust updrafts with strong storms and
 perhaps a few severe storms this afternoon. With high DCAPE, up
 to 1500 J/kg, damaging outflow winds will be the primary threat.
 As outflows translate to lower elevations blowing dust will be a
 threat (especially in areas that have not seen recent extensive
 flora growth). New storm development from outflows will be
 possible through the evening, dependent on the strength of the
 cap. Forecast soundings in Phoenix show the cap holding through
 the rest of this afternoon, however lingering elevated
 convection, above the boundary layer, late this evening cannot be
 ruled out.

Nora has been downgraded to a tropical storm this afternoon with a
center on the Mexico coastline near the mouth of the Gulf of
California. The latest track from the NHC keeps the central
circulation along the Mexico coastline with a gradual weakening.
The circulation from Nora is still not expected to be a threat to
our area, with it more likely becoming an open wave within the
steering flow before reaching the US border. Tropical moisture
associated with Nora advecting into the Desert Southwest and
leading to scattered to widespread rain remains the primary
threat. Steering flow begins shifting more southerly to
southeasterly in our region Monday as the anticyclone that has
been positioned over northern AZ slides east. Moisture increase
into the region will initially be gradual Monday. 12Z HREF is
suggesting Monday afternoon will be slightly more active than
today with a subtle increase in instability, but still with most
showers and storms favoring higher terrain. NBM PoPs climb to
20-30% across the lower deserts Monday afternoon as there will be
a slightly better chance for storms to survive to lower elevations
over today.

.PREVIOUS DISCUSSION...
Tropical moisture will continue to stream northward into our
region on Tuesday, likely creating a more unstable environment for
further chances for some stronger storms. The steering flow will
turn southerly on Tuesday and vertical ascent fields should still
be weak with an upper level jet max to our southwest. Given that
MUCAPE is likely to increase to above 1000 J/kg and there is no
obvious strong capping inversion, we should have some scattered
afternoon storms Tuesday with gusty winds, heavy rainfall, and
flooding all potential threats.

Models are still showing late Tuesday night through Wednesday
evening as being the prime time for an area of moderate to heavy
rainfall to impact southern and central Arizona, possibly centered
initially over the Phoenix area. The ingredients for heavy
rainfall should be in place as PWATs are forecast to increase to
around 2" across much of south-central Arizona and vertical ascent
may become quite strong over central Arizona. A band (not sure
how wide) of moderate to heavy rain is likely to develop by
Wednesday morning within the increasing southerly upslope low
level flow and within the right rear quadrant of the 60-70kt upper
level jet positioned across southern California into the Great
Basin. Warming aloft will eventually weaken instability on
Wednesday, so the likely threats should completely shift over to
heavy rain and flooding across south-central Arizona and then into
eastern Arizona later Wednesday into early Thursday as the band
is likely to slowly drift eastward. A Flash Flood Watch will
likely be needed for portions of the area during the middle part
of this week. WPC forecast QPF amounts show the heaviest rainfall
focused across Pima and Maricopa Counties, and areas to the north
of Phoenix with a large swatch of 1.25-1.75" of potential rainfall.
Some areas are likely to exceed those amounts, especially in the
more favored upslope foothills areas just north of Phoenix.
Although models have been consistent with showing the heaviest
rainfall falling over south-central Arizona, some east or westward
shift is still possible.

Considerable forecast uncertainty is then seen for Thursday into
Friday with some ensemble members ending rain chances fairly
quickly across the western deserts and maybe as far east as the
Phoenix area. However, other members show a continued chance of
showers and storms through next weekend with moisture remaining in
place over much of the region. For now, the NBM favors the drier
solution. Temperatures will for sure take a big hit into the
middle part of this week with highs likely falling to 10-15
degrees below normal in some areas through Thursday. Temperatures
are then likely to gradually warm up going into next weekend, but
below normal readings are still favored.

&&

.AVIATION...Updated at 1745Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Convective outflows this evening continue to be the main aviation
impact through the TAF period, with a low chance (10-15%) of
isolated thunderstorms developing along outflows, especially
across eastern parts of the Phoenix area. Isolated storms will
develop over the Mogollon Rim and White Mountains and attempt to
push an easterly outflow into the Phoenix around 02-05Z. There is
about a 40% chance of outflow winds in excess of 30 knots, so for
now we have included 20-25 knot gusts in the TAFs. Otherwise,
light variable or E-SE winds below 10 knots winds should persist
through the morning before gradually veering to southerly by
19-21Z with perhaps a brief period of westerlies after 23-01Z
ahead of easterly outflows. Cloud bases should remain elevated
above 10-12 kft aside from lower ceilings down to 8 kft in storms.

Southeast California/Southwest Arizona including KIPL and KBLH:
VCSH has been added to both KIPL and KBLH to account for the
possibility of showers and a few thunderstorms across southeast
California and the lower Colorado River Valley today. For KIPL,
moisture has increased sufficiently to support thunderstorm
activity near the Yuma area and to the west. Additional
shower/thunderstorm development cannot be ruled out through mid-
afternoon across Imperial County. Winds at KIPL will veer from
northeast currently to south-southeast around 15Z, where they will
persist aside from a brief period of downsloping westerlies that
may occur this evening. At KBLH, isolated showers and
thunderstorms may spread from the east late this afternoon and
evening towards KBLH. Still low confidence (<20% chance) that the
terminal will be directly impacted, but outflow winds from a
generally easterly direction may be favored. Otherwise, a quieter
period is anticipated overnight into Monday morning.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Elevated moisture levels from an influx of tropical moisture will
bring very good rain chances across the region through at least
Thursday. Heavy rainfall and flooding may impact area burn scars,
particularly Wednesday into Thursday. Much cooler conditions will
also move into the region with highs dropping well below normal
starting Wednesday. The increased moisture and cooler temperatures
will keep minimum RHs mainly above 40% for much of the period
before some gradual drying occurs Friday into Saturday. Winds
should be relatively light with an afternoon upslope component and
overnight drainage expected for a good portion of next week, but
southerly winds are also likely to be seen a bit more than
typical.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for
     AZZ530>533-535-536.

CA...Excessive Heat Warning until 8 PM PDT this evening for
     CAZ560>570.

&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Rogers/Hopper
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 29, 1:14 PM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
114 PM PDT Sun Aug 29 2021

CAZ560-292045-
Joshua Tree NP West CA-
114 PM PDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 145 PM PDT...

At 113 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Joshua Tree, or 12 miles southwest of Twentynine
Palms. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3408 11627 3412 11626 3412 11611 3397 11607
      3391 11623 3394 11634 3407 11646
TIME...MOT...LOC 2013Z 152DEG 1KT 3400 11621

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 29, 3:30 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
330 PM PDT Sun Aug 29 2021

CAZ560-561-292300-
Joshua Tree NP West CA-Joshua Tree NP East CA-
330 PM PDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 400 PM PDT...

At 330 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Twentynine Palms, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3412 11626 3412 11606 3408 11604 3407 11600
      3403 11600 3404 11561 3378 11561 3380 11609
      3392 11620 3392 11628
TIME...MOT...LOC 2230Z 133DEG 9KT 3401 11601

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 29, 4:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
401 PM PDT Sun Aug 29 2021

CAZ560-561-292330-
Joshua Tree NP West CA-Joshua Tree NP East CA-
401 PM PDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 430 PM PDT...

At 401 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Twentynine Palms Airport, or 16 miles southeast of
Twentynine Palms. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3412 11626 3412 11606 3408 11604 3407 11600
      3403 11600 3404 11561 3378 11561 3380 11609
      3392 11620 3392 11628
TIME...MOT...LOC 2301Z 133DEG 2KT 3393 11593

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 29, 4:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
431 PM MST Sun Aug 29 2021

AZZ534-300015-
Aguila Valley AZ-
431 PM MST Sun Aug 29 2021

...A strong thunderstorm will impact portions of northeastern La Paz
and Maricopa Counties through 515 PM MST...

At 431 PM MST, Doppler radar was tracking a strong thunderstorm near
Aguila, or 19 miles west of Wickenburg, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aguila.

This includes US Highway 60 between mile markers 81 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3395 11296 3384 11309 3398 11334 3400 11333
      3400 11300
TIME...MOT...LOC 2331Z 129DEG 5KT 3396 11310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Central Phoenix

When
August 29, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
1 direct, 2 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Three fatalities (1 direct and 2 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
August 29, 5:00 PM MST
Where
East Valley forecast zone
Deaths
0 direct, 2 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Two indirect fatalities were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
August 30, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
0 direct, 4 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Four indirect fatalities were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
August 30, 5:00 PM MST
Where
East Valley forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Buckeye/Avondale

When
August 30, 5:00 PM MST
Where
Buckeye/Avondale forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, North Phoenix/Glendale

When
August 31, 5:00 PM MST
Where
North Phoenix/Glendale forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Central Phoenix2021-08-29UnknownDirect
Heat, Central Phoenix2021-08-29UnknownIndirect
Heat, Central Phoenix2021-08-29UnknownIndirect
Heat, East Valley2021-08-29UnknownIndirect
Heat, East Valley2021-08-29UnknownIndirect
Heat, Central Phoenix2021-08-30UnknownIndirect
Heat, Central Phoenix2021-08-31UnknownIndirect
Heat, Central Phoenix2021-08-31UnknownIndirect
Heat, Central Phoenix2021-08-31UnknownIndirect
Heat, East Valley2021-08-30UnknownIndirect
Heat, Buckeye/Avondale2021-08-30UnknownIndirect
Heat, North Phoenix/Glendale2021-08-31UnknownIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071956, 1071957, 1071958, 1071964, 1071965, 1071961.